Format

Send to

Choose Destination
Int J Biochem Cell Biol. 2005 Nov;37(11):2321-32.

Alterations in the intestinal glycocalyx and bacterial flora in response to oral indomethacin.

Author information

1
The Wellcome Trust Research Laboratory, Department of Gastrointestinal Sciences, Christian Medical College, Vellore 632004, India.

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs), used extensively in clinical medicine, tend to cause adverse effects in the gastrointestinal tract. Earlier work has shown that oral administration of indomethacin produced oxidative damage in the small intestine and attenuation of the glycocalyx layer of the mucosa. The present study assessed, in greater detail, the alterations produced in the glycocalyx of rat small intestinal mucosa in response to indomethacin, with specific reference to surfactant-like particles (SLP) and brush border membranes (BBM). Changes in gut flora in response to the drug were also studied, as it has been shown that luminal bacteria play a role in the pathogenesis of NSAID-induced intestinal damage. The levels of sugars such as sialic acid, fucose, hexose and hexosamine were increased in SLP and decreased in the BBM following indomethacin treatment, with the effects being maximal 24h after the administration of the drug. The composition of lipids in the SLP was also found to be altered. There was a significant increase in the number of bacteria in the luminal contents of the small intestine and caecum in these animals, as compared with controls. The number of bacteria adherent to the intestinal mucosa was also significantly higher in the drug-treated group. In vitro studies revealed that there was an increased tendency for bacteria to adhere to SLP isolated from indomethacin-treated rats. These results suggest that alterations in glycosylation of SLP and BBM in response to indomethacin, along with qualitative and quantitative changes in the luminal bacterial flora, may facilitate translocation of bacteria into the mucosa. These changes may contribute to the enteropathy observed as a result of NSAID treatment.

PMID:
15979923
DOI:
10.1016/j.biocel.2005.05.010
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center